Alert archive / Wisconsin / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 212, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jul 20, 1998, 10:22 PM CDT for Adams County, Wisconsin. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 1998, 10:22 PM CDT (03:22 UTC)
- Expired
- Jul 20, 1998, 10:55 PM CDT
- In force
- 33 min
- Issued by
- NWS La Crosse, WI
- Area
- Whole counties
County Adams County, WI
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 00:00Z, 3.4 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 287 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 1841 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- -8 m²/s²
- 0-3 km storm-relative helicity
- 49 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
796 WUUS1 KLSE 210323 RRA SVRLSE WIC001-210355- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LA CROSSE WI 1022 PM CDT MON JUL 20 1998 THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ADAMS COUNTY IN CENTRAL WISCONSIN * UNTIL 1055 PM CDT * AT 1021 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM JUST EAST OF BIG FLATS...OR 17 MILES SOUTH OF WISCONSIN RAPIDS... MOVING EAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BIG FLATS AT 1025 PM CDT THE MAIN THREAT FROM THIS STORM IS LARGE HAIL. STAY AWAY FROM WINDOWS. NELS0N
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 11:23 AM CDT, 10 hours 59 minutes earlier.
Area forecast discussion, Jul 20, 11:23 AM CDT, 10 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LA CROSSE WI 1123 AM CDT MON JUL 20 1998 PERSISTENT BUT SMALL ELEVATED THUNDERSTORMS ROLLED ACROSS NORTHEAST IOWA AND SOUTHWEST WISCONSIN ALREADY THIS MORNING ON NOSE OF 850 MB WARM AIR ADVECTION. AT 15Z SURFACE WARM FRONT WAS ANALYZED ACROSS IOWA ALTHOUGH HARD TO PIN-POINT. ADAP STREAMLINE WINDS SHOWED BEST CONVERGENCE IN THIS AREA AND 850 MB THETA-E GRADIENT FROM EASTERN IOWA INTO WESTERN MINNESOTA WHERE NEXT UPSTREAM AREA OF CONCERN IS. AGREE WITH SPC DISCUSSIONS BASED ON FAVORED AND DEVELOPING SYNOPTIC FORCING FURTHER NORTH...I.E. 3 HOUR PRESSURE FALLS HAVE BEEN STRONGEST IN EASTERN NORTH DAKOTA. BUT CONVECTION ACROSS WESTERN MINNESOTA MAY RIDE SOUTHEAST ALONG THIS THETA-E GRADIENT AND AFFECT AREA EARLIER THAN PREVIOUSLY THOUGHT. SHEA
In the hours before
Special weather statement, Jul 20, 6:42 PM CDT, 3 hours 40 minutes before
WIZ041>044-053>055-061-210045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 642 PM CDT MON JUL 20 1998 ...PARTS OF CENTRAL AND SOUTHWEST WISCONSIN HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM WATCH 760... THE FOLLOWING WISCONSIN COUNTIES ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 760... LA CROSSE...MONROE...JUNEAU...ADAMS...CRAWFORD...GRANT...RICHLAND AND VERNON. SHEA
Special weather statement, Jul 20, 6:42 PM CDT, 3 hours 40 minutes before
WIZ041>044-053>055-061-210045- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 642 PM CDT MON JUL 20 1998 ...PARTS OF CENTRAL AND SOUTHWEST WISCONSIN HAVE BEEN DROPPED FROM SEVERE THUNDERSTORM WATCH 760... THE FOLLOWING WISCONSIN COUNTIES ARE NO LONGER INCLUDED IN SEVERE THUNDERSTORM WATCH 760... LA CROSSE...MONROE...JUNEAU...ADAMS...CRAWFORD...GRANT...RICHLAND AND VERNON. SHEA
Local storm report, Jul 20, 6:49 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT MON JUL 20 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM GAYS MILLS WI WIND DAMAGE
07/20/98 CRAWFORD POWER LINES WERE BLOWN DOWN
AND A MOBILE HOME WAS
FLIPPED OVER. A HIGH
TENSION POWER POLE FELL ON
A POST OFFICE.
0523 PM READSTOWN WI .75 INCH HAIL
07/20/98 VERNON DIME SIZE HAIL REPORTED BY
SPOTTERS.
0530 PM BOAZ WI WIND DAMAGE
07/20/98 RICHLAND LARGE TREES WERE BLOWN
DOWN.
0531 PM BAGLEY WI 60 MPH WIND GUST
07/20/98 GRANT
SHEA/NELSON/RIECK/LUSSKY/BAUMGARDT/COOKLocal storm report, Jul 20, 6:49 PM CDT, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
649 PM CDT MON JUL 20 1998
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0517 PM GAYS MILLS WI WIND DAMAGE
07/20/98 CRAWFORD POWER LINES WERE BLOWN DOWN
AND A MOBILE HOME WAS
FLIPPED OVER. A HIGH
TENSION POWER POLE FELL ON
A POST OFFICE.
0523 PM READSTOWN WI .75 INCH HAIL
07/20/98 VERNON DIME SIZE HAIL REPORTED BY
SPOTTERS.
0530 PM BOAZ WI WIND DAMAGE
07/20/98 RICHLAND LARGE TREES WERE BLOWN
DOWN.
0531 PM BAGLEY WI 60 MPH WIND GUST
07/20/98 GRANT
SHEA/NELSON/RIECK/LUSSKY/BAUMGARDT/COOKSpecial weather statement, Jul 20, 8:15 PM CDT, 2 hours 7 minutes before
MNZ086-210145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 815 PM CDT MON JUL 20 1998 ...TORNADO WATCH CANCELLED FOR DODGE COUNTY... THE STORM PREDICTION CENTER HAS CANCELLED TORNADO WATCH 761 WHICH INCLUDED DODGE COUNTY MINNESOTA. NELSON
Special weather statement, Jul 20, 8:15 PM CDT, 2 hours 7 minutes before
MNZ086-210145- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LA CROSSE WI 815 PM CDT MON JUL 20 1998 ...TORNADO WATCH CANCELLED FOR DODGE COUNTY... THE STORM PREDICTION CENTER HAS CANCELLED TORNADO WATCH 761 WHICH INCLUDED DODGE COUNTY MINNESOTA. NELSON
Nearby
Severe Thunderstorm Warnings in Wisconsin, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.